Washington, 2019Winter Weather in Washington, November 26, 2019
November 26, 2019 · NWS OTX · 1 event in 1 county or zone
A weakly unstable air mass over eastern Washington during the afternoon of November 26th promoted isolated snow showers over the eastern Columbia Basin. One of these snow showers became locally intense as it crossed Interstate 90 from south to north just to the west of Spokane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakly unstable air mass over eastern Washington during the afternoon of November 26th promoted isolated snow showers over the eastern Columbia Basin. One of these snow showers became locally intense as it crossed Interstate 90 from south to north just to the west of Spokane. Multiple collisions involving up to 127 vehicles resulted on this stretch of road as drivers unexpectedly encountered about 1/2 inch of snow with a thin layer of ice on the road surface and sharply reduced visibility. Five people were injured in these pile-ups.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 26, 10:32 AM PST, 3 hours 33 minutes earlier.
Area forecast discussion, Nov 26, 10:32 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1032 AM PST Tue Nov 26 2019
.SYNOPSIS...
Increasing winds and snow showers in the Cascades are expected
for Today. Winds will become strong and blustery overnight and
on Wednesday, with decreasing chances of snow. Much cooler
temperatures and drier weather can be expected for the remainder
of the holiday week.
&&
.DISCUSSION...
Rest of Today through Wednesday...Fog and low clouds around the
basin and the valleys this morning will gradually mix out this
afternoon as drier northeast winds begin to become noticeable.
Meanwhile high clouds will thicken in response to an approaching
strong low pressure to the south. Some lower level moisture will
creep into the southwestern zones today and promote some minor
accumulating snow showers by afternoon in the Cascades. No
updates to the "today" and "tonight periods are expected. The
main change over the previous forecast involves tweaking the
expected winds on Wednesday with the main change being an increase
in expected Purcell Trench exhaust into the Coeur D'Alene area at
the mouth of this channeling feature. The previous Wind Advisory
has been upgraded to a High Wind Warning. At this time this is the
only change...except for tweaking the wording of the existing
advisories to bring the expected wind speed up to the high end of
this criteria during the day tomorrow. There is high confidence
that Wednesday will be a raw and very windy day especially on
exposed terrain...north to south valleys and higher benches and
hills around the northern and deep basin. /Fugazzi
&&
.AVIATION...
18Z TAFS: Low clouds and fog continue to bring IFR/LIFR conditions
to KGEG/KSFF/KLWS. As an upper level disturbance moves into the
region this afternoon these lower conditons will mix out and all
TAF sites will be VFR between 22z-00z. A strong vertically stacked
low pressure system will move into Oregon this evening. This will
tighten the surface gradient tonight and through most of Wednesday.
The main aviation impact will be strong, very gusty winds developing
around 06z this evening and remaining strong through 06z Thursday.
Northeast-east winds of 25-35kts with gusts 35-50kts will be possible
at KGEG/KCOE/KPUW/KMWH/KEAT after 14z wednesday. There is the
potential for some LLWS. KSFF/KLWS will be somewhat protected from
the winds but gusts will easily top 25-30kts. This is a heads up
situation and High Wind Warnings and Wind Advisories for the region
have been hoisted. Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 24 34 22 30 16 / 0 0 10 0 0 0
Coeur d'Alene 34 23 33 20 30 15 / 10 0 10 0 0 0
Pullman 35 25 37 22 33 16 / 10 0 10 0 0 0
Lewiston 37 28 38 26 33 19 / 0 0 10 0 0 0
Colville 33 20 36 18 35 11 / 0 0 0 0 0 0
Sandpoint 33 22 30 19 27 14 / 0 0 10 0 0 0
Kellogg 33 26 31 21 27 16 / 10 0 10 0 0 0
Moses Lake 39 28 39 25 36 15 / 0 0 10 10 10 0
Wenatchee 34 26 32 23 31 14 / 10 30 50 20 10 0
Omak 34 24 34 21 32 14 / 0 0 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 4 AM Wednesday to midnight PST Wednesday
night for Coeur d'Alene Area-Northern Panhandle.
WA...High Wind Warning from 4 AM Wednesday to midnight PST Wednesday
night for Northeast Mountains.
Wind Advisory from 4 AM Wednesday to midnight PST Wednesday
night for Okanogan Valley-Waterville Plateau.
Wind Advisory from 4 AM Wednesday to midnight PST Wednesday
night for Moses Lake Area-Spokane Area-Upper Columbia
Basin.
&&Hazardous weather outlook, Nov 26, 4:55 AM PST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PST Tue Nov 26 2019
IDZ001-002-WAZ034>037-041-043-044-271300-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
455 AM PST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Early morning patchy dense freezing fog will be followed by
increasing winds this afternoon and overnight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A much cooler and active weather pattern will settle in over the
region this week. On Wednesday, very windy conditions are forecast
to develop, and will have the potential to cause tree damage and
power outages, in addition to making pre-holiday travel difficult.
IDZ003-004-026-027-WAZ031>033-038-042-271300-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Okanogan Highlands-East Slopes Northern Cascades-
455 AM PST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Winter Weather, Spokane Area
- When
- November 26, 2:05 PM PST to 6:30 PM PST
- Where
- Spokane Area forecast zone
- Injuries
- 5 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Washington State Patrol reported numerous multi-car collisions on a stretch of Interstate 90 between Spokane and Medical Lake due to a local intense snow shower passing across the highway between 2:05 PM PST and 2:25 PM. The shower deposited about 1/2 inch of snow which quickly turned to a thin layer of ice as it was compacted by traffic. Up to 127 vehicles were involved in 35 separate crashes along this ice coated stretch of road. Five motorists were injured in these collisions. The accidents were cleared and the road fully re-opened to traffic around 6:30 PM.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 26, 20191 death · 1 injured · $120,000 · EF2 · 2 events
- Winter Storm and Heavy Snow in California, November 26 to 27, 20191 death · $500 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 26 to 27, 2019$171,000 · EF2 · 6 events
- Winter Storm and Winter Weather in South Dakota, November 26 to 27, 20195 injured · 19 events
- High Wind in Texas, November 26, 201963 kt wind · 57 events
- Wildfire in Oklahoma, November 26 to 27, 2019$100,000 · 1 event
- Tornado in Louisiana, November 26, 2019$25,000 · EF1 · 1 event
- Flash Flooding and Heavy Snow in California, November 26 to 28, 2019$54,000 · 5 events
- Strong Wind in Kentucky, November 26 to 27, 2019$22,000 · 22 events
- Heavy Snow and High Wind in California, November 26 to 28, 201956 kt wind · 35 events
- Strong Wind in Illinois, November 26 to 27, 2019$19,000 · 19 events
- Flooding and Hail in California, November 26 to 27, 201963 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863594.